Hail, Baldwin
- When
- May 20, 5:48 PM EST
- Where
- Baldwin County, 1 mi W of Browns Crossing
- Measured
- 0.75 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.050, -83.383
The Baldwin county 911 center reported penny-sized hail.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 20, 4:35 PM EST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 535 PM EDT THU MAY 20 2004 .SHORT TERM...CONVECTION FIRING UP ALONG WEAK LEE SIDE TROUGH NEAR THE FALL LINE. WIDELY SCATTERED TRW SHOULD DEVELOP OVER NORTH GEORGIA AROUND MID AFTERNOON...BEFORE DISSIPATING THIS EVENING. BOTH GFS AND ETA SHOW A LITTLE DEEPER MOISTURE AND SLIGHTLY HIGHER POPS FOR FRIDAY. HAVE 30 PERCENT GOING IN THE CURRENT FORECAST AND THIS LOOKS GOOD. SATURDAY 500MB HIGH IS OVER GEORGIA AND THIS SHOULD HELP PUT A CAP ON ACTIVITY. HOWEVER STILL SUFFICIENT LOW LEVEL MOISTURE AND INSTABILITY FOR 20 PERCENT CHANCE. SUNDAY BEGINS TO DRY OUT AS 500MB HIGH RETREATS BACK TOWARD MEXICO AND FLOW BECOMES MORE NORTHWESTERLY. HOWEVER STILL COULD SEE SOME ISOLATED AFTERNOON THUNDERSTORMS. .LONG TERM...BROAD WEST NORTHWEST FLOW ALOFT THROUGH THE PERIOD AS UPPER HIGH CENTERED OVER SOUTH TEXAS. HOWEVER EXPECT FLOW TO BE A LITTLE MORE ZONAL THAN DEPICTED ON THE 00Z GFS AS HPC SAYS HEIGHTS IN THE EAST ARE TOO LOW. THIS PATTERN IS NORMALLY A FAIRLY DRY REGIME FOR US...AND ONLY MINIMAL POPS ARE IN THE FORECAST. TEMPERATURES SHOULD BE NEAR NORMAL. && .AVIATION...BY LATE AFTERNOON...CONVECTION MAINLY ACROSS CENTRAL AND SOUTH GEORGIA...AND DISSIPATING AS IT MOVES SOUTHEAST. ISOLATED SHOWERS NOTED IN THE MACON VICINITY AND SOUTH OF COLUMBUS. AM CONSIDERING LEAVING PRECIP OUT AT ALL TAF SITES...WILL MONITOR MCN THROUGH ISSUANCE AS MAY NEED TO LEAVE VCSH IN FOR FIRST COUPLE OF HOURS. EXPECT NO CHANGE IN PATTERN SO WILL LEAN TOWARD PERSISTENCE. CEILING...SKC WITH EXCEPTION OF CSG AND MCN...THEN SKC EVERYWHERE OVERNIGHT. SCT050 SCT090 AROUND 14 OR 15Z. VISIBILITY...P6SM WITH POSSIBLE 5SM BR AROUND DAYBREAK AT CSG AND MCN. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 67 87 68 89 / 20 30 20 20 ATHENS 66 90 67 90 / 20 30 20 20 GAINESVILLE 65 87 66 87 / 20 30 20 20 ROME 65 90 65 90 / 20 30 20 20 COLUMBUS 68 91 69 91 / 20 30 20 20 MACON 67 89 68 89 / 20 30 20 20 && .ATL WATCHES/WARNINGS/ADVISORIES...NONE. && 26/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1100 AM EDT THU MAY 20 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-202200- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1100 AM EDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING... .SYNOPSIS... SURFACE HIGH PRESSURE WILL CONTINUE OVER THE WESTERN ATLANTIC AND GULF COAST. HIGH PRESSURE ALOFT WILL BUILD OVER THE AREA THROUGH TONIGHT. A SURFACE TROUGH WILL DEVELOP OVER THE CAROLINAS INTO CENTRAL GEORGIA THIS AFTERNOON. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING. THE MOST LIKELY LOCATION FOR THUNDERSTORMS WILL BE ACROSS CENTRAL GEORGIA BUT THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH GEORGIA ALSO. THE BEST TIME FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING. .DISCUSSION... A RELATIVELY MOIST AIRMASS WILL CONTINUE IN THE LOWER LEVELS. THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE WITH CAPES OF 1000 TO 2000. A SURFACE TROUGH WILL DEVELOP OVER CENTRAL GEORGIA THAT WILL HELP CONVECTIVE ACTIVITY OVER THAT AREA. WHILE ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...A WEAK UPPER LEVEL WIND FIELD AND A DRIER UPPER LEVEL AIRMASS WILL INHIBIT THE POSSIBILITY FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 411 PM EDT THU MAY 20 2004 GAZ097-202045- 411 PM EDT THU MAY 20 2004 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN LAURENS COUNTY UNTIL 445 PM EDT... AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CADWELL...MOVING SOUTHEAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD COME TO AN END BY 445 PM EDT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 448 PM EDT THU MAY 20 2004 GAZ102-103-202115- 448 PM EDT THU MAY 20 2004 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN WEBSTER AND STEWART COUNTIES UNTIL 515 PM EDT... AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER RICHLAND...MOVING SOUTHWEST AT 5 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD COME TO AN END BY 515 PM EDT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 633 PM EDT THU MAY 20 2004 GAZ079-202300- 633 PM EDT THU MAY 20 2004 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN TALBOT COUNTY UNTIL 700 PM EDT... AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHEAST OF JUNCTION CITY...MOVING SOUTHWEST AT 5 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD COME TO AN END BY 700 PM EDT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 640 PM EDT THU MAY 20 2004 GAZ073-202315- 640 PM EDT THU MAY 20 2004 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN BALDWIN COUNTY UNTIL 715 PM EDT... AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF MIDWAY-HARDWICK THE THUNDERSTORM WAS NEARLY STATIONARY. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD COME TO AN END BY 715 PM EDT.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
The Baldwin county 911 center reported penny-sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395616.